HIV meds have come a long way in the past 20 years and generally cause vastly fewer side effects than earlier drugs did. Many people starting an HIV regimen today never experience side effects, except perhaps very mild ones in their first days or weeks on treatment. Most of the time, these side effects are temporary, but they can be indicative of something serious, so it’s important to tell your doctor about anything that persists for more than a few days. Today, you have many HIV regimen options, so if a specific med is causing side effects, you can almost always switch to something else.
Here are some common short-term side effects:
- Nausea and vomiting
- Pain and nerve problems
Long-term side effects of certain HIV medications have included insulin resistance (abnormal blood sugar levels), high cholesterol, a decrease in bone density and lipodystrophy (an abnormal loss or accumulation of fat in the body). But these side effects are generally associated with older drugs that increasingly are being phased out.
Bottom line: When talking with your doctor about starting or switching HIV combos, be sure to ask about possible short- and long-term side effects. You can also educate yourself about side effects at poz.com/basics/hiv-basics.